The Facts

Post-nasal drip happens when mucus builds up in the back of the nose and throat. Post-nasal drip is not a medical condition, but it may be a symptom of another medical condition that causes excessive mucus production (e.g., sinusitis, rhinitis, or infections).


The inside lining of the nose produces large amounts of mucus to clean the nose, trap foreign particles (e.g., dust), and to fight infection. Post-nasal drip can be caused by various medical conditions including sinusitis (inflammation of the sinuses), viral infections such as the common cold, rhinitis (a runny nose that may be acute or chronic), allergies, or bacterial infections. In some cases, post-nasal drip can be caused by reflux, or gastroesophageal reflux disease (GERD).

Symptoms and Complications

People who experience post-nasal drip often describe a feeling of mucus dripping at the back of the throat. This may lead to frequent throat clearing, sore throat, and coughing. Since post-nasal drip is a symptom of another condition, other symptoms may be present that are linked to whatever's causing the problem. When allergies are responsible for post-nasal drip, many people experience teary eyes, itchiness of the nose and eyes, and headaches. If you have asthma, the post-nasal drip may make breathing even more difficult.

Other symptoms associated with post-nasal drip may include bad breath, stuffy nose, hoarse voice, or coughing.

Making the Diagnosis

The first step is to figure out what's causing the post-nasal drip. Your doctor will help with this by asking questions about your symptoms and examining your ears, nose, and throat. Your doctor will want to know if you have any allergy symptoms or if you have symptoms of an infection (e.g., fever). In some cases, other tests (e.g., X-rays) may be needed to determine the cause.

The type of mucus in your nose can reveal a lot about possible causes of nasal drip. If the mucus is clear, a common cold or allergies are most likely. If it is thick and has a yellow or green tinge, a bacterial infection may have developed.

Treatment and Prevention

The treatment of post-nasal drip depends on its cause.

If your doctor determines that an infection is causing post-nasal drip, the infection will most likely be caused by a virus and antibiotics are not required. However, decongestants may help a stuffy nose and pain relievers can be used to help with pain. Sometimes, bacterial infections can occur and antibiotics may be prescribed.

Pseudoephedrine* and phenylephrine are the most common decongestants in over-the-counter cold medications taken by mouth. Talk with your doctor or pharmacist before using decongestant medication if you have high blood pressure, diabetes, thyroid disease, glaucoma, or prostate enlargement. Nasal spray decongestants include those containing phenylephrine, naphazoline, oxymetazoline, or xylometazoline. They should not be used for more than 3 to 5 days, as they may cause congestion to worsen when used on a regular basis for longer periods of time.

If allergies are responsible for post-nasal drip, over-the counter antihistamines (e.g., loratadine, desloratadine, cetirizine, fexofenadine) can be used to help with symptoms. Talk to your doctor or pharmacist before starting an antihistamine. Your doctor may also prescribe a corticosteroid nasal spray (e.g., budesonide, fluticasone, mometasone) to help. Avoiding the allergies that cause runny noses can prevent post-nasal drip from happening again. Many people are allergic only during certain seasons or times of the year, mostly to pollens, moulds, or weeds. Year-round causes of allergies include mites, animal dander, and moulds.


*All medications have both common (generic) and brand names. The brand name is what a specific manufacturer calls the product (e.g., Tylenol®). The common name is the medical name for the medication (e.g., acetaminophen). A medication may have many brand names, but only one common name. This article lists medications by their common names. For information on a given medication, check our Drug Information database. For more information on brand names, speak with your doctor or pharmacist.